iCliniq logo

Ask a Doctor Online Now

HomeAnswersPulmonology (Asthma Doctors)prednisoloneWhy was Prednisone therapy given to my father for COVID?

Did my father get peptic perforation due to high-dose steroid therapy?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

Dr. Meera Premanand

Published At April 22, 2022
Reviewed AtJanuary 12, 2024

Patient's Query

Hi doctor,

I have some questions about COVID-19 prednisone therapy. My father just got out of the hospital. The doctor that my sister met online prescribes high doses of prednisone. I just wanted to ask your opinion about this prescription. My father recently suffered from a perforated peptic ulcer, and I am trying to figure out if his pulmonologist that he met online overprescribed prednisone that I believe led to the duodenal ulcer. I am looking for your opinion as a pulmonologist to ask if you think his prednisone prescription was lethally high or not. The medications are tablets like Allopurinol, Apixaban, Meclizine, Metoprolol, Symbicort, and Aleve. Please help. Thank you.

Hi,

Welcome to icliniq.com. I can understand your concern. May I know what the prescribed dose of prednisone is? I will be happy to help you further. Thank you.

Patient's Query

Thank you doctor,

Initially, my father came down with gout. His general physician prescribed him 30 mg of Prednisone for five days. Later he was infected with COVID. When we consulted with an online doctor, he prescribed 60 mg of Prednisone for five days. After that, my father was brought to the hospital for four nights. There he received a course of Dexamethasone through an IV. When he left the hospital, they gave him a prescription for Dexamethasone, 6 mg for six days. At this time, my father was on the mend, with oxygen at home, and did not even have a cough. The online doctor did not think the hospital prescription was strong enough, so he wrote another prescription for 60 mg of Prednisone for five days, followed by 40 mg of Prednisone for five days and then 20 mg a day for five days. During the 40 mg per day dose week, he had abdominal pain. Two days later, he had emergency surgery because of duodenal ulcer perforation. As you can see, it is almost a 30 day period of steroids, over 1000 mg in total. Was this second prescription safe to give an 80-year-old man on blood thinner? The online doctor did not prescribe Pepcid or any other antacid. The doctor also did not inform my father's physician regarding the increase in dosage of the prednisone prescriptions. Please help.

Hello,

Welcome back to icliniq.com. I can understand your concern. I have gone through the detailed history you have given. Did your father have a cough or fever post-COVID? Was he fine during the hospitalization? If he was not coughing and not having any fever, there was no need for a higher dose of oral steroids. This higher dose of steroids has mainly caused peptic perforation. And another reason could be that the antacid was not prescribed, which led to this situation. Please answer me with the following to help you better, 1) Is there any CT or Chest X-ray taken during hospitalization? If yes, please share the files. 2) What was his blood sugar after receiving oral steroids? Thank you.

Patient's Query

Hi doctor,

Thank you for responding. After the Covid hospital discharge, there was no cough or fever. I know the hospital took a chest X-ray. I will try to get it later today. I am not sure about the blood sugar level. My father died a month back. He never recovered from the perforation surgery. That is why this is so very important for me to find out what happened to him and if there was negligence or breach of duty care here. Please help.

Hi,

Welcome back to icliniq.com. I am sorry for our loss. Actually High dose of steroids is required in COVID if the patient is having persistent fever, cough, high inflammatory markers like CRP (C-reactive protein), Ferritin, and LDH (Lactate dehydrogenase). So if markers are high during hospitalization, then giving a high dosage of steroids is justifiable. But if markers are normal or slightly elevated without fever or cough, then there is no need for such a high dosage. I am asking about sugar levels because high blood sugar is one of the side effects of a high dose of steroids. So if the patient is developing high blood sugar as a side effect of steroids, it is likely to get other side effects as well, like peptic perforation. And to not give antacids along with a high dose of steroids is itself negligence. I hope this is clear. Thank you.

Patient's Query

Thank you doctor,

He never had a fever or a cough. If you give out a prescription for high-dose steroids, do you tell your patient not to use NSAIDs? Since my father was on the blood thinner, would that affect? How much dosage would you give to a patient on that Apixaban? Would you give an antacid to every patient that you would prescribe 60 mg a day of Prednisone, or would that depend on other factors? Does age change things? At what dosage of Prednisone would you give the antacid? Please guide me.

Hello,

Welcome back to icliniq.com. I always give antacids with any dose of prednisone. The higher the dose of steroids, the higher the chance of gastritis (side effects), and hence antacids are a must if you give high dose oral steroids. With age, the chances of steroid side effects are more. And yes, avoid nonsteroidal antiinflammatory drugs (NSAIDS) when you are on high-dose steroids as NSAIDS contributes more to gastric side effects of steroids. Thank you.

Patient's Query

Thank you doctor,

When you ask me if his blood sugar value was high, what number would be considered high for him?

Hi,

Welcome back to icliniq.com. I would consider a value of above 200 mg/dL. Thank you.

Patient's Query

Thank you doctor,

Do you ever prescribe Prednisone without seeing your patient in person?

Hi,

Welcome back to icliniq.com. Yes, But only if symptoms and laboratory reports are suggestive of ongoing inflammation. I hope this helps. Thank you.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Kaushal Bhavsar
Dr. Kaushal Bhavsar

Pulmonology (Asthma Doctors)

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

prednisolonecovid-19

Ask your health query to a doctor online

Pulmonology (Asthma Doctors)

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy